Alert archive / California / Flash Flood Warnings in 2023
Flash Flood Warning 3, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Aug 15, 2023, 4:15 PM PDT for San Diego County, California. It was in force for 87 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2023, 4:15 PM PDT (23:15 UTC)
- Expired
- Aug 15, 2023, 5:42 PM PDT
- In force
- 87 min
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County San Diego County, CA
The radar
The San Diego radar (KNKX), 49 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 11.3 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1632 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
598
WGUS56 KSGX 152315
FFWSGX
CAC073-160115-
/O.NEW.KSGX.FF.W.0003.230815T2315Z-230816T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
415 PM PDT Tue Aug 15 2023
The National Weather Service in San Diego has issued a
* Flash Flood Warning for...
East Central San Diego County in southwestern California...
* Until 615 PM PDT.
* At 415 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Hwy 78 Between Banner And S2, Julian, Hwy 78 Between S2 And
Borrego Springs Rd, Hwy S2 Between Hwy 79 And Hwy 78, Ranchita,
Hwy 79 Between Julian And Lake Cuyamaca, Hwy S22 Between Ranchita
And Borrego Springs, Hwy S1 Between Lake Cuyamaca And Mount
Laguna, Hwy S2 Between Shelter Valley And Agua Caliente and Hwy 79
Between Santa Ysabel And Warner Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
&&
LAT...LON 3317 11673 3306 11667 3301 11655 3301 11632
3316 11631 3327 11674
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
MM1 follow-up statement
359
WGUS76 KSGX 160042
FFSSGX
Flash Flood Statement
National Weather Service San Diego CA
542 PM PDT Tue Aug 15 2023
CAC073-160052-
/O.CAN.KSGX.FF.W.0003.000000T0000Z-230816T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Diego CA-
542 PM PDT Tue Aug 15 2023
...FLASH FLOOD WARNING IS CANCELLED FOR EAST CENTRAL SAN DIEGO
COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3317 11673 3306 11667 3301 11655 3301 11632
3316 11631 3327 11674
$$
MMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 1:40 PM PDT, 2 hours 35 minutes earlier.
Area forecast discussion, Aug 15, 1:40 PM PDT, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
140 PM PDT Tue Aug 15 2023
.SYNOPSIS...
Inland warming continues through today and Wednesday as high
pressure expands westward. Mid level moisture in southeast flow
aloft will bring a slight chance of light showers during the nights
and mornings through Wednesday and a slight chance for afternoon
showers and thunderstorms, mainly for the mountains and deserts.
A low pressure system will move near the central California coast
on Thursday and Friday, ushering in cooler air, but also drier
air aloft which will mitigate the thunderstorm threats on Thursday
and Friday afternoons. The low pressure system also may draw in
more tropical and/or monsoonal moisture, increasing cloud cover and
humidity as well as chances for widespread rainfall later this
weekend.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
High pressure over the southwestern US will expand westward over
the next several days, ushering in a warming trend. Highs across
Southern California over the next several days will top out
generally 4 to 8 degrees warmer than seasonal averages, with
Excessive Heat Warnings in effect for the lower desert regions,
and Heat Advisories in effect for the mountains of Riverside and
San Diego Counties as well as the Inland Empire. The one
mitigating factor to any heat concerns over the 24 to 36 hours
stems from the potential for nocturnal and morning convection in
the mountains and deserts. Lingering cloud cover and shower
activity could potentially lead to a reduction in daytime highs.
There still remains at least slight chances for thunderstorms this
afternoon due to some elevated instability. Wednesday afternoon,
per hi-res-guidance, looks to be the more active day at the
moment.
By Thursday and Friday, upper level low pressure will begin
strengthen over the central CA coast, bringing in a gradual
cooling trend as well as drier southwest flow aloft. Hot daytime
temperatures are still expected Thursday afternoon but a more
notable cooling trend will set in on Friday. Due to the drier
southwest flow, thunderstorms look less likely to occur on
Thursday and Friday as well.
The other impact from low pressure off the central CA coast will
be how it interacts with a developing tropical system off the
southwest coast of Mexico. Impacts to Southern California are
still largely dependent on the size, intensity, and track of this
eventual system. The latest update from the National Hurricane
Center has an 80% chance for development within the next 48 hours,
and a 90% chance in the next 7 days.
Confidence in additional moisture and cloud cover later this
weekend is increasing. EPS PWAT guidance suggest PWAT increases
into the 1.5-2.5 inches across much of Southern California, with
the highest values occurring generally east of the mountains.
Chances for measurable precipitation also are higher in these
regions, though roughly 1/4 to 1/3 of EPS members have measurable
rainfall occurring in/near San Diego on Sunday. Early projections
for any sort of rainfall Saturday through Monday look to be
between 0.50-1.00 inch west of the mountains, with potential for
several inches in and east of the mountains. These amounts are
very much subject to change as we refine details regarding this
eventual tropical system.
Another feature of note will be the potential push of
easterly/offshore flow that occurs this weekend as the system
approaches. This would not only affect rainfall amounts but also
potentially lead to notably warmer temperatures, reflected
especially in overnight lows as downsloping winds continue. Will
opt to keep overnight lows this weekend a few degrees warmer than
NBM guidance for now.
&&
.AVIATION...
151945Z...Coast...Areas of low clouds are lingering at beaches,
particularly in San Diego County this afternoon. Patchy stratus with
bases 400-800 ft MSL, locally down to 200 ft MSL, spreading inland
around 05Z Wed. Low cloud coverage is expected to reach 10-15 mi
inland overnight, with the greatest coverage in San Diego County.
Vis reductions of 2-4SM in BR/HZ expected. Low clouds expected to
scatter out and vis restrictions expected to clear 17-19Z Wed.
Valleys...FEW-SCT clouds at/above 15,000 ft MSL and 5 to 15 percent
chance of -SHRA near KONT and KSBD, respectively, through 00Z Wed.
VCSH possible for KONT/KSBD overnight(10 to 15 percent chance).
Mountains/Deserts...Scattered SHRA/TSRA over the mtns and locally
into the deserts through 02Z Tue with CB bases at 10,000 feet MSL
and tops to 20,000 feet MSL. Iso -SHRA possible overnight (15-20
percent chance).
&&
.MARINE...
Northwest wind gusts around 20 kt over the outer waters each
afternoon through Thursday. Gusty northwest winds may create rough
conditions near the entrance of the San Diego Bay.
&&
.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Heat Advisory until 8 PM PDT Thursday for Riverside County
Mountains-San Bernardino and Riverside County Valleys-The
Inland Empire-San Diego County Mountains.
Excessive Heat Warning from 10 AM Wednesday to 8 PM PDT Thursday
for Coachella Valley-San Diego County Deserts-San Gorgonio
Pass Near Banning.
PZ...None.
&&
PUBLIC...Adams
AVIATION/MARINE...COIn the hours before
Special weather statement, Aug 15, 4:07 PM PDT, 8 minutes before
Special Weather Statement
National Weather Service San Diego CA
407 PM PDT Tue Aug 15 2023
CAZ050-058-062-160000-
San Diego County Mountains CA-San Diego County Deserts CA-
San Diego County Inland Valleys CA-
407 PM PDT Tue Aug 15 2023
...A strong thunderstorm will impact portions of central San Diego
County through 500 PM PDT...
At 406 PM PDT, Doppler radar was tracking a strong thunderstorm over
Hwy 78 Between Banner And S2, moving northeast at 55 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hwy 78 Between Banner And S2, Julian, Hwy 78 Between S2 And Borrego
Springs Rd, Hwy 79 Between Julian And Lake Cuyamaca, Lake Cuyamaca,
Hwy S2 Between Hwy 79 And Hwy 78, Hwy 78 Between Ramona And Santa
Ysabel, Banner, Wynola, Shelter Valley, Santa Ysabel, and Santa
Ysabel Indian Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3299 11662 3311 11670 3319 11646 3304 11645
TIME...MOT...LOC 2306Z 239DEG 49KT 3313 11649
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 7:08 PM PDT | Excessive Heat Warning | SGX | Riverside, San Diego | 3 days |
| Aug 15, 12:48 PM PDT | Areal Flood Advisory | SGX | San Bernardino | 59 min |
| Aug 15, 4:07 PM PDT | Special Weather Statement | SGX | San Diego | 53 min |
Nearby
Flash Flood Warnings in California, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.